Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Night Sweats
Jul 12, 2005

Hi Dr. Bob, How are you keeping? I am now in week 7 of HAART and also acute HIV infection. I have been doing fine until last night I had a fever of 101 for about 5 hours, terrible nausea and vomiting. I felt like the whole process was starting all over again. Then it just stopped. A couple of hours later I went to bed and had the mother of all night sweats. Luckily today the weather is hot here in Holland and can put the mattress out to dry. Now the point of query being I have been getting night sweats most nights since I started haart. I change bed clothes usually twice a night. I have started getting up at 4.00am as I am so fed up of being soaked. If I am really tired I double dose my sleeping meds and manage to get sleep until about 6.00am without waking up during the middle of the night. I know that you get night sweats occassionaly. What I dont know is are the recurring or do they stop and take a holiday or is it just the intitial stage of HIV. If they are recurring or go away and come back I think I will have to invest in a plastic incontinence like sheet as the mattress will be ruined. My poor partner has to put all this. He has been through it all himself before but his night sweats never returned. I am on kaletra,sustiva, videx and epivir. Is it common to have a fever like I had last night whilst still in the acute infection stage whislt on HAART?

Many Thanks

Paddy from Amsterdam

Response from Dr. Frascino

Hi Paddy,

Night sweats!!! They are annoying, aren't they??? Sort of gives a whole new meaning to the term "wet dreams!"

Regarding your fever, it seems to have been an isolated event, lasting only five hours and associated with terrible nausea and vomiting. The acute nature and short duration might indicate it's something as simple as eating your mother-in-law's famous tuna casserole (food poisoning) or a brief intercurrent infection (a 24 hour bug). Could it be your primary HIV infection? Yes, that's possible, but may not be the most likely cause. If the fever returns, I would suggest you see your HIV specialist for an evaluation. The list of potential causes is quite large and ranges from intercurrent infections to drug fever.

Now what about the night sweats? Sweating around the time of a fever is normal. That may have triggered your "mother of all night sweats." The more "typical" recurrent HIV-related night sweats are quite common and can be related to a wide variety of potential causes, including:

1. hormonal imbalances

2. chronic infections

3. tumors

4. HIV itself and

5. The body's immune system battling HIV with the added effect of potent antiretroviral drugs onboard.

In most cases, if underlying causes other than HIV itself with or without meds have been ruled out or treated, night sweats are usually temporary and resolve on their own. From time to time they may reappear. As I noted above, if they are associated with fever or other symptoms for that matter you should discuss them with your HIV specialist.

Until they calm down, you can try wearing goggles and flippers to bed. It worked for me.

Good luck.

Dr. Bob


Previous
Hi from Moscow, Russia!!! Extremely Fatigued!
Next
Pos. Bottom/ Neg. Top

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement